zig
0

Notifications

  • You're all caught up!

Does Taking Whey Protein Cause Stomach Problems or Diarrhea?

by
author image William McCoy
Toronto-based journalist William McCoy has been writing since 1997, specializing in topics such as sports, nutrition and health. He serves as the Studio's sports and recreation section expert. McCoy is a journalism graduate of Ryerson University.
Does Taking Whey Protein Cause Stomach Problems or Diarrhea?
Close-up of large whey pile. Photo Credit CobraCZ/iStock/Getty Images

A blended drink that contains whey protein can serve as a meal replacement or provide valuable pre- or post-workout nutrition. For some people, however, this drink might lead to a sudden bathroom visit. Although whey protein affects everyone differently, a side effect of this product is a heightened risk of diarrhea or stomach discomfort.

Side Effects Include Bloating and Diarrhea

Just as some people have adverse reactions to foods that don't affect the bulk of the population, some people report side effects of drinking whey protein. These side effects can include stomach bloating, excess gas, cramps and diarrhea. It's possible you might have an allergy or sensitivity to whey protein, but it's also possible you've consumed too much. Try lowering your next dose and noting the side effects. A typical dose of whey protein is 20 to 30 grams per day. If you're lactose-intolerant, look for a brand of whey protein labeled lactose-free. Whey protein isolate, for example, doesn't contain lactose.

You Might Also Like

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media